Alert archive / New Mexico / High Wind Warnings in 2022

High Wind Warning 8, NWS Albuquerque, NM

March 23, 20224 counties in New Mexico

NWS Albuquerque, NM issued this high wind warning at Mar 23, 2022, 10:00 AM MDT for 4 counties in New Mexico. It took effect at Mar 23, 2022, 11:00 AM MDT. It was in force for 8 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 23, 2022, 10:00 AM MDT (16:00 UTC)
In effect from
Mar 23, 2022, 11:00 AM MDT
Expired
Mar 23, 2022, 7:00 PM MDT
In force
8 hr
Issued by
NWS Albuquerque, NM

Counties Colfax County, NM, Harding County, NM, Mora County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 187 km from the middle of the area, began a volume at 16:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 1:34 PM MDTHIGH SUST WINDS 416 W Maxwell National Wi, NM
Mar 23, 1:59 PM MDTNON-TSTM WND GST 59Raton Crews Airport, NMASOS STATION KRTN RATON CREWS AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 4.0 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2022-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2022-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
950 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

925 
WWUS75 KABQ 231600
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1000 AM MDT Wed Mar 23 2022

NMZ227-228-230-231-240100-
/O.UPG.KABQ.WI.Y.0023.220323T1700Z-220324T0100Z/
/O.NEW.KABQ.HW.W.0008.220323T1700Z-220324T0100Z/
Johnson and Bartlett Mesas Including Raton Pass-Far Northeast
Highlands-Union County-Harding County-
1000 AM MDT Wed Mar 23 2022

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM MDT THIS EVENING...

* WHAT...North winds 30 to 40 mph with gusts up to 65 mph expected.

* WHERE...Far Northeast Highlands, Harding County, Johnson and 
  Bartlett Mesas Including Raton Pass and Union County.

* WHEN...Until 7 PM MDT this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Isolated power outages are expected. Travel will be difficult, 
  especially for high profile vehicles. Dangerous crosswinds will 
  impact U.S. Highways 64 and 87 in northeast New Mexico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take action to secure trash cans, lawn furniture, and other loose or 
lightweight outdoor objects. Extremely hazardous driving conditions 
can be expected, especially for motorists in high profile vehicles 
who should consider delaying travel.

&&

$$

NMZ213>216-229-240100-
/O.EXA.KABQ.WI.Y.0023.220323T1700Z-220324T0100Z/
Northern Sangre de Cristo Mountains-Southern Sangre de Cristo
Mountains-East Slopes Sangre de Cristo Mountains-Upper Rio Grande
Valley-Northeast Highlands-
1000 AM MDT Wed Mar 23 2022

...WIND ADVISORY IN EFFECT UNTIL 7 PM MDT THIS EVENING...

* WHAT...North winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Sangre de Cristo Mountains, Upper Rio Grande Valley, and 
  Northeast Highlands.

* WHEN...Until 7 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Hazardous crosswinds are expected along 
  U.S. Highway 64.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NMZ223-233-236-237-240100-
/O.EXA.KABQ.WI.Y.0023.220323T1700Z-220324T0100Z/
Central Highlands-Guadalupe County-Roosevelt County-De Baca
County-
1000 AM MDT Wed Mar 23 2022

...WIND ADVISORY IN EFFECT UNTIL 7 PM MDT THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Central Highlands, De Baca County, Guadalupe County and 
  Roosevelt County.

* WHEN...Until 7 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Hazardous crosswinds are expected along 
  Interstate 40 from Clines Corners to Santa Rosa and U.S. Highway 
  60 in De Baca and northwest Roosevelt Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NMZ232-234-235-240100-
/O.CON.KABQ.WI.Y.0023.220323T1700Z-220324T0100Z/
Eastern San Miguel County-Quay County-Curry County-
1000 AM MDT Wed Mar 23 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING...

* WHAT...North winds 25 to 40 mph with gusts up to 55 mph expected.

* WHERE...Curry County, Quay County and Eastern San Miguel County.

* WHEN...Until 7 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Hazardous crosswinds are expected along 
  Interstate 40 from Santa Rosa to the Texas border and U.S. 
  Highways 60 and 84 in Curry County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NMZ201-204-206-240100-
/O.CON.KABQ.WI.Y.0023.220323T1800Z-220324T0100Z/
Northwest Plateau-Northwest Highlands-West Central Mountains-
1000 AM MDT Wed Mar 23 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Northwest Highlands, Northwest Plateau and West Central 
  Mountains.

* WHEN...Until 7 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

DPorter
1 follow-up statement
385 
WWUS75 KABQ 240041
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
641 PM MDT Wed Mar 23 2022

NMZ227-228-230-231-240145-
/O.EXP.KABQ.HW.W.0008.000000T0000Z-220324T0100Z/
Johnson and Bartlett Mesas Including Raton Pass-Far Northeast
Highlands-Union County-Harding County-
641 PM MDT Wed Mar 23 2022

...HIGH WIND WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING...

Although a few gusts may persist, winds will continue to decrease 
through the evening, therefore the High Wind Warning will be allowed 
to expire.

$$

NMZ201-204-206-213>216-223-229-232>237-240145-
/O.EXP.KABQ.WI.Y.0023.000000T0000Z-220324T0100Z/
Northwest Plateau-Northwest Highlands-West Central Mountains-
Northern Sangre de Cristo Mountains-Southern Sangre de Cristo
Mountains-East Slopes Sangre de Cristo Mountains-Upper Rio Grande
Valley-Central Highlands-Northeast Highlands-Eastern San Miguel
County-Guadalupe County-Quay County-Curry County-Roosevelt County-
De Baca County-
641 PM MDT Wed Mar 23 2022

...WIND ADVISORY WILL EXPIRE AT 7 PM MDT THIS EVENING...

Although a few gusts may persist, winds will continue to decrease 
through the evening, therefore the Wind Advisory will be allowed to 
expire.

$$

15

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this high wind warning went out at Mar 23, 9:55 AM MDT, 5 minutes earlier.

Area forecast discussion, Mar 23, 9:55 AM MDT, 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
955 AM MDT Wed Mar 23 2022

.UPDATE...
The impressive spring storm system from the past couple days will
deliver one final punch of impactful weather today with strong north
winds and a few more snow showers. Recent guidance has trended winds
stronger on the back side of a departing wave with gusts up to 65 mph
possible over parts of northeast NM, while gusts of 40 to 50 mph will
be common in many other areas. Expanded the Wind Advisory for parts
of eastern NM and upgraded the northeast to High Winds. 12Z models
also show enough moisture and instability lingering for a few snow
showers in the Sangre de Cristo Mts and parts of eastern NM today.
Also lowered MaxTemps today where snow fell last night. Freezing fog
may redevelop overnight in northern and central valleys as well.

Guyer

&&

.PREV DISCUSSION...538 AM MDT Wed Mar 23 2022...
.AVIATION...
12Z TAF CYCLE
A weak upper level low is moving south through NM early this morning.
A band of snow will continue through mid-morning over south central
to southwest NM. MVFR to IFR conditions at KSAF, KAEG and KABQ in
cigs and vsbys for a couple of hours this morning before clearing.
Strong and gusty winds at western and eastern TAF sites. VFR
conditions this afternoon through tonight at all TAF sites.

&&

.PREV DISCUSSION...258 AM MDT Wed Mar 23 2022...
.SYNOPSIS...
An area of snow will continue to plague portions of central New
Mexico through sunrise or shortly thereafter. Road conditions and
visibility will deteriorate as the snow moves through. Areas of
fog will also be possible through the morning hours in these areas.
Little precipitation is expected this afternoon, but strong north to
northwest winds are expected once again. The strongest winds will be
across eastern New Mexico where gusts between 50 and 55 mph are
likely. A warming trend is in store for Thursday through the
weekend. Temperatures will soar into the 70s and 80s on Saturday and
Sunday. Another storm system may arrive early next week.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH THURSDAY)...
A weak disturbance aloft has tracked from north to south across New
Mexico overnight, bringing a sudden burst of snow to central areas of
the state. This band will continue south this morning, impacting
south central and southwest areas until 900 AM MDT. Another weak
disturbance will reach northern NM this afternoon, but with dry air
behind this mornings system, no significant precipitation is
expected. It will be another chilly day with highs still below
normal. Strong winds in the east and west will add to the chill. A
wind advisory has been issued for today. Tonight will be mostly clear
with diminishing winds and chilly low temperatures. Thursday will be
dry and milder with highs 10 to 20 degrees above today's highs.

LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)...
Quiet and warmer conditions are expected Thursday night. The warming
trend continues Friday through the weekend as an upper level ridge
translates eastward over New Mexico. High temperatures will be 5 to
15 degrees above normal today, and as much as 18 degrees above
normal over the weekend.

Models continue to struggle with the storm system early next week. It
does look like wind speeds will pick up on Monday as the system is on
approach. Strengthening winds aloft combined with a deepening surface
low over eastern CO should result in widespread breezy to windy
conditions. Beyond Monday, forecast confidence is low due to very
little run to run model consistency. An upper level low will track
eastward across NM, but whether the track is across northern, central
or southern NM remains to be seen. The former two options would
result in rain and high elevation snow across much of northern and
central NM on Tuesday and early Wednesday, while the latter option
would yield little precipitation. Stay tuned.

CHJ/34

&&

.FIRE WEATHER...
Snow will move south out of the southern fire weather zones this
morning. This afternoon should be dry with clearing skies but strong
winds will develop over the west and east. The winds and humidities
will be reach critical fire weather conditions in the west and east
this afternoon, but Haines are only 3 and 4 and high temperatures
will be well below normal. Thus we will not issue a Red Flag
Warning. Dry and warmer weather takes place Thursday through the day
Monday. Winds will not be strong enough for critical fire conditions
until Monday, when widespread critical conditions could impact all
of the east. The next storm system will arrive Monday night and
continue into Wednesday, with wetting precipitation possible.

CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM MDT this evening for the following zones...
 NMZ201-204-206.

Wind Advisory until 7 PM MDT this evening for the following zones...
 NMZ213>216-223-229-232>237.

High Wind Warning until 7 PM MDT this evening for the following
zones... NMZ227-228-230-231.

&&

In the hours before

Local storm report, Mar 23, 7:45 AM MDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
745 AM MDT WED MAR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     SNOW             1 NE MORIARTY           35.01N 106.03W
03/23/2022  M1.7 INCH        TORRANCE           NM   CO-OP OBSERVER

0736 AM     SNOW             8 NW MOUNTAINAIR        34.60N 106.34W
03/23/2022  M5.0 INCH        TORRANCE           NM   CO-OP OBSERVER

0111 AM     SNOW             1 SW SANTA FE           35.67N 105.96W
03/23/2022  E3.9 INCH        SANTA FE           NM   TRAINED SPOTTER

0325 AM     SNOW             1 ESE AGUA FRIA         35.65N 106.01W
03/23/2022  E4.3 INCH        SANTA FE           NM   PUBLIC

            CERRILLOS AND VEGAS VERDES.

0315 AM     SNOW             3 WSW SANDIA HEIGHTS    35.17N 106.55W
03/23/2022  E3.0 INCH        BERNALILLO         NM   PUBLIC

            SAN FRANCISCO AND BARSTOW.

0420 AM     SNOW             1 SE PARADISE HILLS     35.19N 106.68W
03/23/2022  M4.3 INCH        BERNALILLO         NM   PUBLIC

            GOLF COURSE AND PARADISE.

&&
Local storm report, Mar 23, 8:16 AM MDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
816 AM MDT WED MAR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 AM     SNOW             8 NW ALBUQUERQUE        35.19N 106.74W
03/23/2022  M3.3 INCH        BERNALILLO         NM   NWS EMPLOYEE

&&

DPORTER
Local storm report, Mar 23, 8:19 AM MDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
819 AM MDT WED MAR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 AM     SNOW             3 WSW MADRID            35.39N 106.19W
03/23/2022  M1.5 INCH        SANTA FE           NM   PUBLIC

&&

DPORTER
Local storm report, Mar 23, 8:20 AM MDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
820 AM MDT WED MAR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     SNOW             1 SE VENTANA RANCH      35.18N 106.72W
03/23/2022  M3.8 INCH        BERNALILLO         NM   NWS EMPLOYEE

&&

DPORTER
Local storm report, Mar 23, 8:44 AM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
844 AM MDT WED MAR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 AM     SNOW             8 SSE SANTA FE          35.57N 105.90W
03/23/2022  M3.0 INCH        SANTA FE           NM   CO-OP OBSERVER

            SANTA FE SETON.

&&
Local storm report, Mar 23, 9:12 AM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
912 AM MDT WED MAR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 AM     SNOW             3 SSW LOS LUNAS         34.77N 106.76W
03/23/2022  M1.9 INCH        VALENCIA           NM   CO-OP OBSERVER

&&

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 1:21 AM MDTWind AdvisoryABQCatron, Cibola, Colfax, Curry, De Baca, Guadalupe and 14 more18 hr
Mar 23, 1:41 AM MDTWinter Weather AdvisoryABQBernalillo, Cibola, McKinley, Sandoval, Santa Fe, Socorro and 2 more7 hr

Nearby

High Wind Warnings in New Mexico, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.